Indian Journal of Anaesthesia  
About us | Editorial board | Search | Ahead of print | Current Issue | Past Issues | Instructions
Home | Login  | Users Online: 2716  Print this pageEmail this pageSmall font sizeDefault font sizeIncrease font size    




 
 Table of Contents    
LETTER TO EDITOR
Year : 2011  |  Volume : 55  |  Issue : 4  |  Page : 425-426  

Ranitidine anaphylaxis: A rare occurrence


Department of Anaesthesiology, Dr. D.Y. Patil Medical College, Hospital and Research Centre, Nerul, Navi Mumbai, India

Date of Web Publication13-Sep-2011

Correspondence Address:
Sonal S Khatavkar
B-303, Tirupati Complex, Plot-3, Sector-44, Nerul (W), Navi Mumbai - 400 706
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5049.84826

Rights and Permissions

How to cite this article:
Vyas VH, Mohite SN, Khatavkar SS, Jagtap SR. Ranitidine anaphylaxis: A rare occurrence. Indian J Anaesth 2011;55:425-6

How to cite this URL:
Vyas VH, Mohite SN, Khatavkar SS, Jagtap SR. Ranitidine anaphylaxis: A rare occurrence. Indian J Anaesth [serial online] 2011 [cited 2019 Dec 11];55:425-6. Available from: http://www.ijaweb.org/text.asp?2011/55/4/425/84826

Sir,

Anaphylactic reaction to antacid-ranitidine hydrochloride is very rare but can be life threatening. We are reporting a very rare adverse effect of intra-venous ranitidine hydrochloride. Ranitidine hydrochloride, a histamine-2 receptor (H2R) antagonist is the widely used antacid. It produces selective and reversible inhibition of H2R-mediated gastric secretions. This medication is often used intravenously in operating rooms, recovery rooms, and wards. Ranitidine has excellent safety records, [1] although the incidence of anaphylactic reaction to H2R antagonists and proton pump inhibitors together has been reported as 0.3%-0.7%. [2]

A 65-year-old male patient 165 cm, 74 kg, with stricture urethra was scheduled for urethroplasty. He was a known case of hypertension on tab losartan potassium-hydrochlorothiazide and amlodipine once daily since 5 years. He had a history of ischaemic heart disease and chronic obstructive pulmonary disease, was on tab glyceryltrinitrate and clopitab once daily since 2 years, he was also on tab deriphyline twice daily. Recently he was diagnosed diabetic for which he was on tab metformin once daily. He had undergone cholecystectomy under general anaesthesia uneventfully, 15 years back.

Preoperative investigations and examinations were within normal limit. Combined spinal epidural anaesthesia was used for urethroplasty. Intraoperative course was uneventful. Postoperatively, after 90 min, in the recovery room, the patient became drowsy, unresponsive with pulse rate of 38/min, blood pressure 80/60 mmHg, and SpO 2 86%. On ascultation bilateral ronchi were present. Immediately cardiopulmonary resuscitation was started. Inj. atropine 0.6 mg, inj. adrenaline 1 mg was given intravenously. The patient was intubated and ventilated with 100% oxygen. Inj. hydrocortisone 100 mg, inj dexamethasone 8 mg were given intravenously. The patient was put on dopamine infusion. Blood was sent for investigations. Electrocardiogram and chest radiograph were normal, ABG showed pH-7.21, PCO 2 -36 mm PO 2 -431 mm, HCO 3 -16.5 mEq/L and saturation 100%. Electrolytes were Na 140 mEq/L, K 3.5 mEq/L, and Cl 104 mEq/L. Metabolic acidosis was corrected. The patient was stabilized and shifted to intensive care unit and kept on ventilator, extubated within 24 hours and shifted to ward.

Upon inquiry with the patient's relative about allergic history or such similar episode in the past, they revealed that similar episode was observed 15 years back after open cholecystectomy surgery. The patient's relative then offered his old reports. Those revealed reaction to ranitidine. We arrived to diagnosis of anaphylaxis to ranitidine as that was the only injection given in the recovery room by staff nurse. The patient was sent for skin test and intra-dermal test which came positive for ranitidine that confirmed the diagnosis. He was issued red card stating allergic to ranitidine and his relatives were alerted before discharge.

Ranitidine, an H2R antagonist is commonly used to treat peptic ulcer and gastro-oesophageal reflux disease. Although it is associated with low incidence of adverse reactions, severe anaphylaxis and anaphylactoid reaction to ranitidine has been reported in obstetric [3] and with pancreatitis [4] patients.

In the recovery room, this patient developed sudden hypotension, bradycardia, hypoxia, dyspnoea and loss of consciousness with cardiopulmonary collapse. Immediately resuscitation was done. Haemorrhage, delayed high spinal, hypoglycemia, electrolyte imbalance, hypersensitivity to peri-operative drugs, myocardial infarction and pulmonary embolism were kept in mind. Finally, investigations and inquiry to staff nurse helped us to conclude this serious condition was due to inj. ranitidine given in the recovery room. The skin and intra-dermal tests confirmed the diagnosis. Ranitidine may induce immunoglobulin-mediated anaphylaxis but also non-immunological mechanisms may be involved in hypersensitivity reaction.

Recording in anaesthesia notes and preserving records for further reference is necessary. Educating the patients and their relatives about anaphylaxis to a drug is very important.

Documenting the allergy or sensitivity to specific drugs by use of electronic medical records can prevent such hypersensitivity to the same drug and these records become ubiquitous. [5]

Clinicians should be aware of possible life-threatening adverse reactions and must be cautious while administrating H2R antagonist to prevent anaphylactic reaction.

 
   References Top

1.Frampton JE, McTavish D. Ranatidine. A pharmcoeconomic evaluation of its use in acid related disorders. Pharmcoeconomics 1994;6;57-89.  Back to cited text no. 1
    
2.Demirkan K, Bozkurt B, Karakya G, Kalyonuc AF. Anaphylactic reaction to drugs commonly used for gastrointestinal system disease. J Investig Allergol Clin Immunol 2006;16:203-9.  Back to cited text no. 2
    
3.Powell JA, Maycock EJ. Anaphylactoid reaction to ranitidine in an obstetric patient. Anaesth Intensive Care 1993;21;702-3.  Back to cited text no. 3
    
4.Rethnam U, Yesupalan RS. Anaphylactic reaction associated with ranitidine in a patient with acute pancreatitis; A case report. J Med Case Reports 2007;1:75.  Back to cited text no. 4
[PUBMED]  [FULLTEXT]  
5.Classens DC, Pestotnik SL, Evans RS, Burke JP. Computerised surveillance of adverse drug events in hospital JAMA 1991;266:2847-51.  Back to cited text no. 5
    




 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References

 Article Access Statistics
    Viewed1881    
    Printed88    
    Emailed0    
    PDF Downloaded386    
    Comments [Add]    

Recommend this journal